Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 92, NWS Las Vegas, NV

November 21, 2016Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Nov 21, 2016, 4:26 AM MST for Mohave County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 21, 2016, 4:26 AM MST (11:26 UTC)
Expired
Nov 21, 2016, 5:00 AM MST
In force
34 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 80 km from the middle of the area, began a volume at 11:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 11.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2016-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2016-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2732 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

917 
WUUS55 KVEF 211126
SVRVEF
AZC015-211200-
/O.NEW.KVEF.SV.W.0092.161121T1126Z-161121T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
426 AM MST MON NOV 21 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 500 AM MST

* AT 425 AM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS NEAR GOLDEN VALLEY...AND MOVING
  NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KINGMAN...CHLORIDE...PACKSADDLE CAMPGROUND...GOLDEN VALLEY...WINDY
  POINT CAMPGROUND AND NEW KINGMAN-BUTLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3507 11427 3519 11444 3553 11417 3536 11391
TIME...MOT...LOC 1125Z 219DEG 28KT 3519 11430 

$$

MORGAN
2 follow-up statements
889 
WWUS55 KVEF 211137
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
437 AM MST MON NOV 21 2016

AZC015-211200-
/O.CON.KVEF.SV.W.0092.000000T0000Z-161121T1200Z/
MOHAVE AZ-
437 AM MST MON NOV 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM MST
FOR WEST CENTRAL MOHAVE COUNTY...

AT 436 AM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED OVER GOLDEN VALLEY...OR 11 MILES WEST OF
KINGMAN...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
KINGMAN...CHLORIDE...PACKSADDLE CAMPGROUND...GOLDEN VALLEY...WINDY
POINT CAMPGROUND AND NEW KINGMAN-BUTLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3512 11421 3524 11438 3553 11417 3536 11391
TIME...MOT...LOC 1136Z 219DEG 28KT 3526 11423 

$$

MORGAN
298 
WWUS55 KVEF 211152
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
452 AM MST MON NOV 21 2016

AZC015-211200-
/O.EXP.KVEF.SV.W.0092.000000T0000Z-161121T1200Z/
MOHAVE AZ-
452 AM MST MON NOV 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 500 AM MST...
                
THE STORM WHICH PROMPTED THE WARNING WAS CROSSING HIGHWAY 93 SOUTH
OF CHLORIDE AND HAS WEAKENED. THEREFORE THE WARNING WILL BE ALLOWED
TO EXPIRE. HOWEVER GUSTY WINDS AND TORRENTIAL RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM. A FLASH FLOOD WARNING IS IN EFFECT
UNTIL 745 AM MST.

LAT...LON 3512 11421 3524 11438 3553 11417 3536 11391
TIME...MOT...LOC 1150Z 218DEG 23KT 3531 11418 

$$

MORGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 21, 3:55 AM MST, 31 minutes earlier.

Area forecast discussion, Nov 21, 3:55 AM MST, 31 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
255 AM PST Mon Nov 21 2016

.SYNOPSIS...A Pacific storm will move across the region through
today and tonight, bringing locally breezy conditions and
precipitation chances to much of the area. Dry conditions and near-
average temperatures are expected Tuesday through the upcoming
weekend.
&&

.SHORT TERM...through Tuesday night.

Widespread light precipitation pushing east through western San
Bernardino and southern Inyo Counties this morning as an area of low
pressure moves onshore over southern California. We are also
starting to see increasing precipitation over far eastern Clark and
Mohave Counties as the moist southerly flow ahead of the low is
bringing increased lift to that area. The latest model runs have
been consistent in showing that most of the precipitation moving
through San Bernardino County will weaken and become more isolated
as it reaches Clark and southern Nye Counties. In fact, we have
started to see this in the latest radar images as the leading edge
is becoming less organized. The models have been consistent in
keeping the more widespread precipitation over Mohave County this
morning. Still think that we will see some isolated to scattered
rain showers across Clark and southern Nye Counties this morning,
but it looks like precip totals will only amount to a few hundredths
at best. Did go ahead and lower pops across those aforementioned
area while raising pops a smidge over Mohave County. The models are
also showing some decent instability over Mohave County this morning
so have mention of thunder in the grids. Instability is much weaker
this afternoon and it looks like the best chance to see
thunderstorms will be before noon. Temperatures today will end up
slightly below normal due to the increased cloud cover expected.

Precipitation will spread east during the afternoon with mainly
Lincoln and Mohave Counties seeing showers this afternoon. Drier
conditions are expected to move in from the west as a drier flow
moves into the area. Any remaining showers over the far eastern CWA
is expected to end by midnight leaving dry conditions areawide. Weak
high pressure will then over over the area Tuesday with light winds
and mild temperatures.

.LONG TERM...Wednesday through Sunday. Forecast difficulties brewing
in the long term as the pattern becomes more progressive. There is
model agreement that a storm system will pass through the Great
Basin on Wednesday, with any precip chances confined to the Sierra
and the northern fringes of our CWA. In its wake, strong north winds
down the Colorado River look like a good bet on Thursday, and Wind
Advisories may be needed as we get closer. By Friday, the next
trough should be nearing the Pacific Northwest, with surface
pressure gradients relaxing or even reversing, putting an end to the
strong north winds. Thereafter, a series of shortwave troughs slams
into the West Coast, and as often occurs with such a pattern, the
models disagree on which wave(s) to amplify and to what degree. No
confidence in reliably forecasting which shortwave trough will
amplify several days out, so painted the long term with a very broad
brush of gentle to breezy west to northwest winds, slight chances of
precip over the southern Great Basin and high clouds over the Mojave
Desert, with little change in temperatures. Presumably the picture
will become clearer as we get closer in time.
&&

.AVIATION...For McCarran...Isold to Sct showers will impact the
terminal between 12z-18z with light rain showers and cigs
potentially down to 5k feet at times. Any precipitation should exit
the area by 18z with improving conditions. South to southwest winds
10-15 kts expected to develop after 16z and continue through much of
the afternoon. Dry conditions and light winds expected by evening.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Isolated to sct showers over much of the area today
with the more widespread precipitation across Mohave County. Isold
tstorms will also be possible over Mohave Co before 20z. Cigs down
to 5k feet at times with some mountain obscurations possible. South
to southwest winds 10-20 kts. Improving conditions by late this
afternoon and evening.
&&

Short Term/Aviation:  Gorelow
Long Term:  Morgan

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 4:52 AM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.